The GoodRx Prescription Savings Blog

The latest updates on prescription drugs and ways to save from the GoodRx medical team

How Do I Stop My Antidepressant?

by Dr. Sharon Orrange on May 18, 2016 at 3:06 pm

You and your healthcare provider have decided it’s time to wean off your antidepressant and now you wonder: what is the best way to stop? Does taking it slow make more sense than cold turkey? What symptoms might I feel?

First: the “discontinuation syndrome” is worse when you stop your antidepressant abruptly. This may include dizziness, nausea, fatigue, muscle aches, chills, anxiety, and irritability. Dizziness is by far the most common symptom reported. These symptoms are not dangerous and usually lessen over one to two weeks, but they can certainly be uncomfortable.

When you stop taking an antidepressant, it is common practice to taper them (to take a progressively lower dose) over two to four weeks to keep the discontinuation symptoms to a minimum. But the evidence on the effectiveness of slowly tapering doesn’t really give us the best answer for exactly how to wean down. Here’s what we know:

How should I wean off my antidepressant? A study comparing tapering over three days with tapering over two weeks found no difference in discontinuation and depressive symptoms. What was different, however, was that the longer the taper the less likely the recurrence of depression. Other evidence suggests that discontinuation symptoms can be reduced by tapering the dose 25 percent per week. Tapering is unnecessary for patients who have been taking an antidepressant for 4 weeks or less as this is insufficient time to develop a withdrawal reaction.

Why does it happen? There is still debate about the cause of the antidepressant discontinuation syndrome. It can occur after stopping any antidepressant, but it’s more pronounced with antidepressants that are more potent (stronger) and shorter-acting like paroxetine (Paxil) and venlafaxine (Effexor).

Do some antidepressants have worse withdrawal symptoms than others? Yes. The worst withdrawal symptoms tend to happen in the antidepressants with the shortest half-life—again, this would be venlafaxine (Effexor) and paroxetine (Paxil). The mildest symptoms occur with fluoxetine (Prozac), which has a long half-life. Stopping sertraline (Zoloft) causes fewer symptoms than Paxil but more than Prozac. Stopping citalopram (Celexa) generally produces only mild symptoms, less than Paxil.

I’ve had really bad withdrawal symptoms even with weaning down—what can I try? Folks who have difficulty tapering off of paroxetine (Paxil) may benefit from being switched to an equivalent dose of fluoxetine (Prozac) then tapering off of that.

To sum up—four specific guidelines have been proposed for stopping antidepressants:

  1. Your doctor will reassure you that the discontinuation syndrome will end.
  2. Your doctor may start you back on the drug and taper at a slower rate for severe cases.
  3. All drugs (with the possible exception of fluoxetine) should be slowly tapered to reduce the incidence of a discontinuation syndrome.
  4. You may initially be prescribed or switched to drugs with a longer half-life (like fluoxetine).

Copyright ©2015 GoodRx, Inc.

This information is for informational purposes only and is not meant to be a substitute for professional medical advice, diagnosis or treatment. GoodRx is not offering advice, recommending or endorsing any specific prescription drug, pharmacy or other information on the site. GoodRx provides no warranty for any of the pricing data or other information. Please seek medical advice before starting, changing or terminating any medical treatment. Third party logos, trademarks, brand names and images contained on are for demonstration purposes only and are owned by their respective rights holders, who are not affiliated with this Site.